Serotonin syndrome is a potentially fatal condition associated with increased serotonergic activity in the central nervous system that can be attributed to certain drugs, interactions between drugs, or intentional overdose.
- Mild hypertension
Moderate Symptoms as above, and
- Easily startled
- Hyperactive bowel sounds
- Increased confusion
- Inducible clonus
- Ocular clonus
- Pressured speech
- Temperature of at least 40° C
Severe Symptoms as above, and
- Acute respiratory distress syndrome
- Diffuse intravascular clotting
- Disseminated intravascular coagulopathy
- Dramatic swings in pulse rate and blood pressure
- Elevation of serum aminotransaminases and creatinine
- Hypertension (can deteriorate to shock)
- Metabolic acidosis
- Muscle rigidity
- Renal failure
- Respiratory failure
- Spontaneous clonus
- Temperature greater than 41.1° C
Serotonin reuptake inhibitors (SSRIs) are most commonly responsible for this condition. However, when used in combination with other serotonergic drugs, SSRIs can significantly increase the levels of serotonin in the central nervous system, which may result in subsequent serotonin syndrome.
Serotonin Selective serotonin reuptake inhibitors:
- fluvoxreuptake inhibitors amine
- St. John’s wort
Irreversible monoamine oxidase A inhibitors:
- inhibitors tranylcypromine
Reversible monoamine oxidase A inhibitors:
- Methylenedioxymethamphetamine (MDMA; ecstasy)
Sternbach diagnostic criteria: Must exhibit at least 3 of the 10 following features, with the addition of or increase in a known serotonergic agent.
- Mental status changes
Hunter diagnostic criteria: Must use serotonergic drug, in addition to 1 or more of the following
- Spontaneous clonus
- Inducible clonus with agitation or diaphoresis
- Ocular clonus with agitation or diaphoresis
- Tremor and hyperreflexia
- Hypertonia, temperature above 100.4° F (38° C) with ocular or inducible clonus
Initial management of serotonin syndrome consists of
Mainstay of management is:
- Supportive care and stabilization of vital signs and prevention of secondary complications such as rhabdomyolysis, renal failure, and disseminated intravascular coagulation
- Cessation of serotonergic drugs
- IV fluids
- Benzodiazepines, such as diazepam or midazolam, may be used to control agitation or tremor for cases of any severity level
- Mild cases may not require hospitalization, as supportive care and drug cessation can be enough for symptoms to subside
Monitoring: cardiac function, vital signs, kidney function, and electrolytes should be monitored.15
Progressively increased toxicity several hours after ingestion of serotonergic drugs can be noted in patients with moderate cases.15
Those with moderate serotonin syndrome should be observed for a period of 6-12 hours and may benefit from 5-HT2A antagonist administration or cyproheptadine administration.
Olanzapine or chlorpromazine are other drug options, but are not routinely used due to their potential side effects and toxicity.
This document is prepared by the “Mental Health for All” team. This document is provided for information purposes only and does not necessarily represent endorsement by or an official position of the Essentials of Medicine. Advice on the treatment or care of an individual patient should be obtained through consultation with a physician who has examined that patient or is familiar with that patient’s medical history.
- Ables AZ, Nagubilli R. Prevention, recognition, and management of serotonin syndrome. Am Fam Physician. 2010;81(9):1139-1142.
- Alkhatib AA, Peterson KA, Tuteja AK. Serotonin syndrome as a complication of fentanyl sedation during esophagogastroduodenoscopy. Dig Dis Sci. 2010;55(1):215-216.
- Boyer EW, Shannon M. The serotonin syndrome. N Engl J Med. 2005;352(11):1112-1120.
- Boyer EW, Traub SJ, Grayzel J. Serotonin syndrome. UpToDate. 2014.
- Gillman PK. Monoamine oxidase inhibitors, opioid analgesics and serotonin toxicity. Br J Anaesth. 2005;95(4):434-441.
- Gillman PK. The spectrum concept of serotonin toxicity. Pain Med. 2004;5(2):231-232; author reply 233.
- Isbister GK, Buckley NA, Whyte IM. Serotonin toxicity: a practical approach to diagnosis and treatment. Med J Aust. 2007;187(6):361-365.
- Kirschner R, Donovan JW. Serotonin syndrome precipitated by fentanyl during procedural sedation. J Emerg Med. 2010;38(4):477-480.
- Mowry JB, Spyker DA, Cantilena LR Jr, Bailey JE, Ford M. 2012 Annual Report of the American Association of Poison Control Centers’ National Poison Data System (NPDS): 30th Annual Report. Clin Toxicol (Phila). 2013;51(10):949-1229.
- Rastogi R, Swarm RA, Patel TA. Case scenario: opioid association with serotonin syndrome: implications to the practitioners. Anesthesiology. 2011;115(6):1291-1298.
- Taylor JJ, Estes LL, Wilson JW. Linezolid and serotonergic drug interactions. Clin Infect Dis. 2006;43(10):1371.
- Thanacoody R. Serotonin syndrome. Medicine.2011;40(2):63-64.